[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.163.147.69. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
Sept 30, 1968

Infarction and Coronary Insufficiency During Electroconvulsive Therapy

Author Affiliations

San Francisco

JAMA. 1968;206(1):134-135. doi:10.1001/jama.1968.03150010082032
Abstract

To the Editor:—  There may be a flaw in the conclusion reached by Drs. Hussar and Pachter in their recent article on electroconvulsive therapy (204:1004, 1968). They report a case in which a patient with coronary artery disease suffered myocardial infarctions just following two ECT's, spaced three months apart; the second attack was a fatal one. The authors then conclude that these events were more than coincidental, and state: "We reported this case to prove that ECT may become the trigger of coronary death in persons with significant coronary heart disease."Drs. Hussar and Pachter were unable to evaluate their case in the light of a very recent report of a controlled study concerned with the drug modification of ECT.1 Woodruff et al used electrocardiographic monitoring of ECT's which were either unmodified by anesthetic agents or modified by thiopental or methohexital sodium. They found that the treatment given

×